Iowa, 2018

Damaging Winds and Heavy Rain in Iowa, August 26 to 27, 2018

August 26 to 27, 2018 · NWS DMX · 6 events in 6 counties and zones

Solidly within southwest upper level flow, the area found itself within an active period with multiple rounds of thunderstorms. Morning convection amounted to little more than moderate showers and thunderstorms, giving way to a short break before a potent short wave, increased low level jet, and increased theta-e advection initiated another round of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Solidly within southwest upper level flow, the area found itself within an active period with multiple rounds of thunderstorms. Morning convection amounted to little more than moderate showers and thunderstorms, giving way to a short break before a potent short wave, increased low level jet, and increased theta-e advection initiated another round of strong to severe thunderstorms. Even with morning convection and lingering cloud cover, MUCAPE values approached the 2000-3000 J/kg range by the early to mid evening hours, along with marginally supportive effective bulk shear (about 30 kts), and precipitable water values in excess of 1.8 inches. As convection strolled northeast, a few strong to severe cores went up, providing periods of heavy rainfall and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 2:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 2:33 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
333 PM CDT Sun Aug 26 2018

.SHORT TERM.../Tonight through Tonight/
Issued at 326 PM CDT Sun Aug 26 2018

Several waves of theta-e advection have been lifting north across
Iowa today resulting in thunderstorms this morning and a scattered
showers this afternoon. A broad cloud shield remains in place and
has limited surface based instability though some partial sun is
beginning to occur over western Iowa. A strong short wave is
lifting northeast through northwest Kansas and into south central
Nebraska this afternoon. The kinematic forcing associated with
this system will begin to arrive into western Iowa by late this
afternoon and into the early evening. This energy combined with an
increasing low level jet and another wave of theta-e advection
will further destabilize western into central Iowa and should
result in thunderstorm development. Should have a few strong to
severe storms with this activity in the 23z-03z timeframe as a few
vigorous updrafts develop, mainly north of Highway 30 in central
Iowa. The primary threat initially will be large hail and damaging
wind gusts. The environment does suggest the potential to evolve
into a QLCS event with an attendant isolated tornado threat.
Sufficient 0-3 km CAPE for enhanced stretching, good effective SRH
in the 200-300 range and 0-3km shear vector of 30-35 kts would
further support the potential as the event moves east.

There should be a brief break in the activity mid to late evening
before additional storm become possible over central Iowa between
06-09z. At this time, an severe threat with this round appears to
be minimal.

.LONG TERM.../Monday through Sunday/
Issued at 326 PM CDT Sun Aug 26 2018

A couple of forecast concerns in the early part of the work week
with hot and breezy conditions Monday, severe chances in the north
Monday night, and then widespread storm chances on Tuesday into
Tuesday night. A brief cooldown anticipated on Wendesday and
Thursday. Leaned closer to a NAM/GFS blend for Monday and then
closer to an ECMWF/NAM blend Tuesday.

Monday into Monday night...shortwave looks to track across
Minnesota, much further north than the latest ECMWF run predicts,
late in the afternoon into the evening.  Mainly have pops confined
north of Highway 20 Monday afternoon before the shortwave and
front shifts southeast Monday night. Strong instability develops
throughout the day, but with forecast soundings suggesting a
strong capping inversion, expecting storms to likely hold off
until late in the afternoon/early evening over far northern Iowa.
It's more likely to see storms remain in southern Minnesota in the
vicinity of the front. If storms do enter northern Iowa, the
shear is strong but remains nearly unidirectional and any cells
that develop will likely develop into a MCS type feature and
quickly push east. The LLJ increases late Monday night into
Tuesday, but the upper level forcing wanes and have low confidence
with storm chances past 06z Tuesday. Also on Monday, south to
southwest flow increases and will lead to a breezy day and hot day
over much of the CWA. Nudged up winds and gusts through the
afternoon as the pressure gradient and mixing increases.

Tuesday, the front looks to be oriented from southwest to
northeast Iowa waiting for the next 500mb shortwave trough to
shove it southeast by late Tuesday night. The timing of the
shortwave remains critical for any severe storm chances. There is
enough instability that develops southeast of front and the
GFS/NAM suggest decent shear available. However, the upper level
support of the aforementioned shortwave looks to finally move into
the state late Tuesday night and instability weakens considerably.
Thus, per the disorganization/timing of the Tuesday system, low
confidence with any widespread severe weather attm.

Wednesday through Saturday, much cooler weather remains consistent
to move into the state Wednesday and even Thursday as surface high
pressure dominates the weather pattern. Late in the week, the
pattern appears to become active again by Friday into Saturday
with both the ECMWF and GFS suggesting a shortwave to cut across
the region during this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1236 PM CDT Sun Aug 26 2018

Scattered showers and isolated storms early this afternoon. Expect
additional storms to develop by late afternoon and into the
evening. Expect a break then some potential for additional
activity towards 06z. Have not accounted for this activity in TAFs
due to lack of confidence. Low level wind shear also expected
overnight. Gusty southwest winds will develop Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Donavon
Hazardous weather outlook, Aug 26, 2:50 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sun Aug 26 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to redevelop over central and west
central Iowa late this afternoon and into the early evening. A
few severe storms are anticipated with large hail the primary
threat along with a few damaging wind gusts. An isolated tornado
may occur. The best chance for severe weather is along and north
of Highway 30.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible once again Monday into Monday evening.
There is a threat for a few severe storms over mainly northern
Iowa. Large hail is the primary threat though isolated damaging
wind gusts and isolated tornadoes remain possible. A few severe
storms are possible again on Tuesday in central into southern
Iowa.

Another chance for storms arrives late Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at various times today through
Tuesday. The potential today is from 6 pm through 11 pm.

In the hours before

Special weather statement, Aug 26, 6:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
724 PM CDT Sun Aug 26 2018

IAZ004>007-015>017-023-024-270200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, and Humboldt
724 PM CDT Sun Aug 26 2018

...Gusty Winds Possible over Northern Iowa This Evening...

Showers and a few thunderstorms from Sioux City east along the
Highway 20 corridor will be capable of producing wind gusts of 40
to 50 mph as they move northeast at 35 to 40 mph this evening.
Isolated gusts to 55 mph or more are possible. These showers,
storms and gusty winds may affect locations from Sac City and
Rockwell City north and east toward the Minnesota border through
the evening hours.

A 58 mph gust occurred at the Sioux City Airport with the passage
of this precipitation.

Small

The radar

The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Bremer

When
August 26, 7:00 PM CST to August 27, 7:00 AM CST
Where
Bremer County, 1.67 mi ENE of Babcock
Reported by
Social Media
Coordinates
42.690, -92.450

Public reported heavy rainfall of 2.50 inches. Estimated location.

Heavy Rain, Wright

When
August 26, 7:30 PM CST to August 27, 5:00 AM CST
Where
Wright County, 3.27 mi SE of Palsville
Reported by
Trained Spotter
Coordinates
42.850, -93.520

Trained spotter reported heavy rainfall of 4.30 inches since 830 pm Sunday night.

Thunderstorm Wind, Calhoun

When
August 26, 8:37 PM CST
Where
Calhoun County, 1.53 mi E of Manson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.530, -94.500

Trained spotter reported a large tree snapped at its base along with several other small branches and limbs down. Spotter reported losing power as well. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Humboldt

When
August 26, 8:55 PM CST
Where
Humboldt County, 0.86 mi SE of Humboldt Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
42.720, -94.240

Public shared picture on social media of a split tree. They did not report a size, but appeared to be healthy and around 2 feet in diameter. Time estimated from radar.

Thunderstorm Wind, Franklin

When
August 26, 9:05 PM CST
Where
Franklin County, 1.38 mi S of Sheffield
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.880, -93.200

Law enforcement reported numerous trees down in and around Sheffield. Highway 65 was reported blocked by down power lines as well.

Thunderstorm Wind, Butler

When
August 26, 11:39 PM CST
Where
Butler County, 4.12 mi NW of Austinville
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.620, -93.010

Trained spotter reported several gusts of 55 to 60 mph measured with home weather station. There was also hail, but of unknown size.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777665, 777664, 777660, 777661, 777662, 777663.